Study: Bisphosphonate Use Increases Fracture Risk 100x

Research / October 23, 2014

This week I wanted to talk to you about a study that was released last month on bisphosphonates (the drugs we’re all prescribed after we’re diagnosed with osteoporosis).

The study included some new findings that are very interesting (and possibly alarming) that we think you should be aware of.

If you have osteoporosis it is more likely than not that you are very familiar with bisphosphonates. You’ve either heard of them, tried them, or are using them right now.

While there are some studies highlighting the potential short term benefits of bisphosphonate use, last month’s edition of the New England Journal of Medicine, September 4, 2014, raised serious questions about the safety and efficacy of long term and short term use of these bone drugs. 

The study was called “Risk of Atypical Femoral Fracture During and After Bisphosphonate Use” and it revealed that a woman’s risk of an atypical thigh bone fracture is 100x higher when using bisphosphonates for up to four years, compared to not ever using these drugs. [1]

If you’re like me, you may find the word “atypical” a bit confusing, so let’s first look at what that means before we go any further.

A typical fracture of the femur would be one caused by falling. An atypical fracture could be a break caused by something as simple as stepping off of a sidewalk curb or a the final step of a staircase in your home – things you wouldn’t normally associate with breaking the biggest bone in your leg.

What the study shows is the longer you take bisphosphonates, the greater your risk of having an atypical fracture.

But I Thought Bisphosphonates Were Meant to Build Bone?

In some studies, bisphosphonates have been shown to reduce risk of fractures in women younger than 80 years of age with documented osteoporosis. But other research has also shown that these drugs may cause harm to all patients, including groups such as women with osteopenia and men, for whom benefit has not been well established.

Building on data collected in a study published in 2008 that found a strong association between bisphosphonate use and atypical fractures in Swedish women, researchers extended the study’s timeline through 2010 to look at whether atypical fractures were associated with sex, type of bisphosphonate and timing of use.

They reviewed radiographs (DEXA scans) of 5342 women and men 55 years of age or older with a fracture. Of these 5342, 172 of the patients experienced an atypical fracture.[1]

What Did the Researchers Learn?

In those using bisphosphonates, women were three times (relative risk of 3.1) as likely as men to have had an atypical fracture.[1]

Patients taking the bisphosphonate, alendronate (Fosamax), were almost twice as likely (relative risk of 1.9) to have experienced an atypical fracture compared to those taking the bisphosphonate, risedronate (Actonel). The researchers hypothesized this was due to alendronate’s stronger antiresorptive effect (meaning its ability to to slow or block the resorption of bone) when taken at recommended doses. [1]

Risk for atypical fracture among the women in this study increased progressively the longer they were taking a bisphosphonate.

After 4 years of bisphosphonate use, a woman’s risk for atypical femur fracture rose to 126%, compared to women not using these drugs.[1]

Even Short Term Use Increases Fracture Risk

The researchers found that even short-term use showed an increase risk of atypical fracture:

  • Use for less than 1 year almost doubled risk (Odds ratio 1.7)
  • Use for 1-2 years increased risk by a factor of 8.
  • Use for 3-4 years increased risk by a factor of almost 40 (OR 39.7)
  • As noted, 4-5 years of use increased risk more than 100x (OR 116.4)

The conclusions drawn by the study’s authors, Jörg Schilcher, M.D., Ph.D.,Veronika Koeppen, M.D., and Per Aspenberg, M.D., Ph.D are as follows:

“Oral bisphosphonates might do more harm than good if given to patients without an evidence-based indication, and the evidence base for treatment over many years is weak.”

The good news  — after discontinuing use of the bisphosphonates, risk for an atypical fracture dropped dramatically, by 70% per year after the last use.

But even after discontinuing use of bisphosphonates, it is known that there is long lasting skeletal accumulation in your bones.

The accumulation it leaves in your bones, coupled with weak evidence that bisphosphonate treatment over many years is beneficial, may be something to consider when looking for options to increase your bone density.

  


 Sources:

  1. ^ Schilcher J, Koeppen V, Aspenberg P, Michaëlsson K. Risk of atypical femoral fracture during and after bisphosphonate use. N Engl J Med. 2014 Sep 4;371(10):974-6. doi: 10.1056/NEJMc1403799. PMID: 25184886

Monica

Add your voice to this discussion...

Your email address will not be published. Required fields are marked *

crave your fish oil
Guaranteed to increase your bone density in 180 days!

DISCOVER HOW TO INCREASE YOUR BONE DENSITY NATURALLY…

I'll show you how!

Dean Neuls

AlgaeCal CEO & CO-Founder

Subscribe today to receive:
  • Free expert tips on improving bone density
  • Delicious bone-healthy recipes
  • The latest breakthroughs in bone health science

Your personal information is 100% Confidential. Privacy Policy

FREE EBOOK:

Recipes for Stronger Bones

Recipes for Stronger Bones

Now you can build strong bones one healthy, delicious meal at a time!

Crave your fish oil!